Translator Disclaimer
February 1996 A robust adjustment of the profile likelihood
James E. Stafford
Ann. Statist. 24(1): 336-352 (February 1996). DOI: 10.1214/aos/1033066212

Abstract

Under mild misspecifications of model assumptions, maximum likelihood estimates often remain consistent and asymptotically normal. Asymptotic normality will often hold for the signed root of the likelihood ratio statistic and the score statistic as well. However, standard estimates of asymptotic variance are usually inconsistent. This occurs when Bartlett's second identity fails. In the manner of McCullagh and Tibshirani, a variance correction may be used to adjust the profile likelihood so this identity obtains. The resulting likelihood yields the robust versions of the signed root, Wald and score statistic suggested by Kent and Royall.

Assuming model correctness, asymptotic expansions for the first three cumulants of each robust statistic are derived. It is seen that bias and skewness are not severely affected by using a robust statistic. An invariant expression derived for the asymptotic relative efficiency of a robust method allows assessment in numerous examples considered. Even for moderately large sample sizes, losses in efficiency are significant, making the misuse of a robust variance estimate potentially costly. Computer algebra is used in many of the calculations reported in this paper.

Citation

Download Citation

James E. Stafford. "A robust adjustment of the profile likelihood." Ann. Statist. 24 (1) 336 - 352, February 1996. https://doi.org/10.1214/aos/1033066212

Information

Published: February 1996
First available in Project Euclid: 26 September 2002

zbMATH: 0905.62027
MathSciNet: MR1389893
Digital Object Identifier: 10.1214/aos/1033066212

Subjects:
Primary: 62F05, 62F35

Rights: Copyright © 1996 Institute of Mathematical Statistics

JOURNAL ARTICLE
17 PAGES


SHARE
Vol.24 • No. 1 • February 1996
Back to Top